Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Finite difference discretizations of some initial and boundary value problems with interface


Authors: Georgios D. Akrivis and Vassilios A. Dougalis
Journal: Math. Comp. 56 (1991), 505-522
MSC: Primary 65M12; Secondary 65M15
DOI: https://doi.org/10.1090/S0025-5718-1991-1066829-7
MathSciNet review: 1066829
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We analyze the discretization of initial and boundary value problems with a stationary interface in one space dimension for the heat equation, the Schrödinger equation, and the wave equation by finite difference methods. Extending the concept of the elliptic projection, well known from the analysis of Galerkin finite element methods, to our finite difference case, we prove second-order error estimates in space and time in the $ {l^2}$ norm.


References [Enhancements On Off] (What's this?)

  • [1] G. D. Akrivis and V. A. Dougalis, On a class of conservative, highly accurate Galerkin methods for the Schrödinger equation, RAIRO Modél. Math. Anal. Numér. (to appear). MR 1135988 (92m:65117)
  • [2] L. A. Bales, V. A. Dougalis, and S. M. Serbin, Cosine methods for second-order hyperbolic equations with time-dependent coefficients, Math. Comp. 45 (1985), 65-89. MR 790645 (86j:65112)
  • [3] B. M. Budak, Homogeneous differential-difference schemes of second order accuracy for parabolic and hyperbolic equations with discontinuous coefficients, Soviet Math. Dokl. 3 (1962), 198-202. MR 0144483 (26:2027)
  • [4] E. C. Gartland, Jr., Compact high-order finite differences for interface problems in one dimension, IMA J. Numer. Anal. 9 (1989), 243-260. MR 1000460 (91a:65193)
  • [5] E. Isaacson, Error estimates for parabolic equations, Comm. Pure Appl. Math. 24 (1961), 381-389. MR 0137311 (25:763)
  • [6] S. T. McDaniel, Applications of energy methods to finite-difference solutions of the parabolic wave equation, Comput. Math. Appl. 11 (1985), 823-829. MR 809614 (86k:65079)
  • [7] S. T. McDaniel and D. Lee, A finite difference treatment of interface conditions for the parabolic wave equation: the horizontal interface, J. Acoust. Soc. Amer. 71 (1982), 855-858. MR 651838 (83d:65323)
  • [8] A. A. Samarskii, A priori estimates for difference equations, U.S.S.R. Comput. Math. and Math. Phys. 1 (1961), 1138-1167.
  • [9] -, Homogeneous difference schemes on non-uniform nets for equations of parabolic type, U.S.S.R. Comput. Math. and Math. Phys. 3 (1963), 351-393.
  • [10] A. A. Samarskii and I. V. Fryazinov, On the convergence of difference schemes for a heatconduction equation with discontinuous coefficients, U.S.S.R. Comput. Math. and Math. Phys. 1 (1961), 962-982. MR 0205493 (34:5320)
  • [11] A. A. Samarskij, Theorie der Differenzenverfahren, Akad. Verlag., Leipzig, 1984. MR 783639 (86e:65003)
  • [12] V. Thomée, Galerkin finite element methods for parabolic problems, Lecture Notes in Math., vol. 1054, Springer-Verlag, Berlin, Heidelberg, New York, Tokyo, 1984. MR 744045 (86k:65006)
  • [13] R. S. Varga, Matrix iterative analysis, Prentice-Hall, Englewood Cliffs, N. J., 1962. MR 0158502 (28:1725)
  • [14] M. F. Wheeler, A priori $ {L_2}$ error estimates for Galerkin approximations to parabolic partial differential equations, SIAM J. Numer. Anal. 10 (1973), 723-759. MR 0351124 (50:3613)
  • [15] -, $ {L_\infty }$ estimates of optimal orders for Galerkin methods for one-dimensional second order parabolic and hyperbolic equations, SIAM J. Numer. Anal. 10 (1973), 908-913. MR 0343658 (49:8398)
  • [16] -, An optimal $ {L_\infty }$ error estimate for Galerkin approximations to solutions of two-point boundary value problems, SIAM J. Numer. Anal. 10 (1973), 914-917. MR 0343659 (49:8399)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M12, 65M15

Retrieve articles in all journals with MSC: 65M12, 65M15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1991-1066829-7
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society